Tens of millions of people complain that their ears are ringing (tinnitus). It is a devastating condition that drives many people to distraction. Some even consider suicide because the constant hissing, buzzing, chirping, whooshing, humming, squeaking or roaring can be unbearable. Some people complain of constant static in their ears, like a radio station that has been badly tuned.
However it is described, tinnitus can interfere with hearing and enjoyment of life. It can be hard to fall asleep if you continually have to put up with sounds of chirping crickets, an electronic whine or rushing water. Few people realize that their ears may be “ringing” because of common medications. One reader shared this story:
Q. After knee replacement surgery, my doctor told me to take three or four ibuprofen tablets every four hours for pain. It did not help the pain much, but I developed severe ringing in my ears. After a few years with no ibuprofen, the ringing has almost stopped.
A. NSAID pain relievers such as diclofenac (Voltaren), ibuprofen (Advil, Motrin, etc.), meloxicam (Mobic) and naproxen (Aleve, Naprosyn) can all affect hearing or trigger tinnitus (ringing in the ears).
The Nurses’ Health Study queried nearly 56,000 women about their use of pain relievers over two decades (American Journal of Epidemiology, Jan. 1, 2017). Those who took acetaminophen or an NSAID at least twice a week for more than a year were about 10 percent more likely to have hearing loss.
Stories from Readers:
Unless your ears are ringing you cannot truly appreciate what victims of this condition must deal with. Here are some reports from readers:
Val shares this story:
“I have had tinnitus now for 5 year. I struggle everyday with it and find I get very stressed and frustrated with it. For me It’s a mixture of sound; a very high pitched sound combined with a very loud but dull hum. It disturbs my hearing and I must concentrate so much if more than one person is speaking.
“When I lay down I can only describe what it is like as something moving inside my head with a pulsating sound to go with it. I don’t sleep well and white noise doesn’t work for me. My biggest issue is trying to have a doctor understand and empathize.
“I wish I could record and play for others how difficult it can be. Thank you for letting me know I am not alone.”
Sean in New Jersey asks a hard question:
“I have tinnitus due to Seroquel withdrawal. It’s a nightmare. Has anyone who has had this happen actually ever had it go away?”
Several people responded to Sean’s question. James noted that he was into 9 months of Seroquel withdrawal syndrome with tinnitus. Craig noted that his ears are ringing after he came off Seroquel.
Linda in Colorado had problems with aspirin:
“I switched from aspirin to ibuprofen because aspirin caused temporary ringing in my ears after taking it. Now after three years of taking ibuprofen (every day), I feel like I have permanent pressure in my ears and definitely have hearing loss. I also suffer from dizziness most days and sometimes vertigo. I will stop ibuprofen after reading that NSAIDs can also cause hearing loss. Is there anything to counteract the ear pressure and dizziness?”
Linda, we encourage you to see an ear, nose and throat specialist to rule out anything serious. Perhaps without the ibuprofen on board the pressure will gradually dissipate.
What Else Can You Do For Pain?
If NSAIDs can cause tinnitus for some people and acetaminophen can also affect hearing, what else can people do for pain? We have completely revised and expanded our Guide to Alternatives for Arthritis with lots of nondrug options. We doubt that curcumin, tart cherry juice, Knox Gelatin, Certo and grape juice, gin-soaked raisins or ginger will trigger tinnitus. The 53-page guide is only available in electronic form. This allows you to see the scientific articles supporting nondrug approaches for arthritis in this new guide.